[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News & Perspectives
April 1, 2009

FDA Warning: Remove Drug Patches Before MRI to Prevent Burns to Skin

JAMA. 2009;301(13):1328. doi:10.1001/jama.2009.406

Some transdermal patches contain metal and may cause burns to the skin if patients wear them during magnetic resonance imaging (MRI), according to a public health advisory from the US Food and Drug Administration (FDA).

The nonadhesive backing of some drug patches contains aluminum or other metals that may become heated during an MRI. Many labels for such products already warn of such a risk; however, the FDA was recently alerted that Teva Pharmaceutical's fentanyl transdermal system lacked this warning. Further investigation by the agency revealed that a warning is also missing from the labels of a variety of other medicated patches.

First Page Preview View Large
First page PDF preview
First page PDF preview
×